Texas, 2013

Drought in Texas, February 1 to 28, 2013

February 1 to 28, 2013 · NWS FWD · 38 events in 38 counties and zones

Drought conditions prevailed across north Texas during the month of February, with most locations experiencing one to two inch below normal rainfall deficits for the month. The hardest hit areas continued to be over the west and southwest counties, while the least impacted areas remained over the east.

Where it happened

Every event with a place to put it; 38 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$75,000
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Drought conditions prevailed across north Texas during the month of February, with most locations experiencing one to two inch below normal rainfall deficits for the month. The hardest hit areas continued to be over the west and southwest counties, while the least impacted areas remained over the east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 31, 11:40 PM CST, 20 minutes earlier.

Area forecast discussion, Jan 31, 11:40 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1140 PM CST THU JAN 31 2013

.AVIATION...
VFR THRU PERIOD. FRONT HAS PUSHED THROUGH...AND ALTHOUGH WINDS ARE
A BIT GUSTY NOW...THEY WILL MODERATE FAIRLY QUICKLY. WINDS SHOULD
VEER BACK TO SOUTHEAST LATE MORNING. 84

&&

.PREV DISCUSSION... /ISSUED 219 PM CST THU JAN 31 2013/
FAIRLY QUIET AND PLEASANT WEATHER IS EXPECTED FOR THE NEXT SEVERAL
DAYS AS THE REGION REMAINS UNDER THE INFLUENCE OF GENERALLY NORTHWEST
FLOW ALOFT. BY NEXT WEDNESDAY...WE WILL SHIFT TO MORE ZONAL FLOW
ALOFT BUT A PROGRESSIVE UPPER LEVEL PATTERN WILL CONTINUE ACROSS
THE PLAINS THROUGH AT LEAST THE END OF NEXT WEEK.

TEMPERATURES THIS AFTERNOON HAVE REACHED THE 60S WITH WACO NEARING
70 DEGREES AT THIS HOUR. HOWEVER...A COLD FRONT WILL PASS THROUGH
THE REGION TONIGHT...DROPPING TEMPERATURES INTO THE MID 20S TO
LOWER 40S BY FRIDAY MORNING. TOMORROW WILL BE A SLIGHTLY COOLER
DAY WITH HIGHS RANGING FROM THE LOWER 50S IN THE NORTHEAST TO MID
60S IN THE SOUTHWEST.

A FEW MORE FRONTS WILL CROSS THE REGION DURING THE NEXT 7 TO 10
DAYS. ANOTHER FRONT IS EXPECTED SATURDAY...A THIRD ON MONDAY
NIGHT...AND A FOURTH POSSIBLY NEAR THE END OF NEXT WEEK. NONE OF
THESE FRONTS WILL HAVE SIGNIFICANT IMPACTS ON NORTH OR CENTRAL
TEXAS...BUT A FEW SHOWERS WILL BE POSSIBLE OVER THE EASTERN HALF
OF THE REGION ON MONDAY. OTHER THAN THAT...THE FORECAST REMAINS
DRY FOR NOW. THE MODELS ARE HINTING AT ANOTHER CHANCE FOR RAIN
LATE NEXT WEEK BUT THIS IS JUST BEYOND THE SCOPE OF THIS FORECAST
PACKAGE.

TONIGHT/S FRONT WILL HAVE THE MOST IMPACT ON TEMPERATURES WITH
EACH SUBSEQUENT FRONT RESULTING IN NOT MUCH OF A TEMPERATURE
CHANGE. GENERALLY...FROM SATURDAY ON...HIGHS WILL BE IN THE 60S
AND LOWER 70S. OVERNIGHT LOWS WILL BE DEPENDENT ON DEWPOINT
CHANGES AHEAD OF AND WITH EACH FRONT...BUT WILL MOSTLY BE IN THE
30S AND 40S WITH SOME LOW 50S POSSIBLE NEXT WEEK. WIND SPEEDS
THROUGH THE END OF NEXT WEEK WILL BE RELATIVELY LIGHT AT LESS THAN
15 MPH.

82/JLD

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  31  58  46  64  38 /   0   0   5   5   5
WACO, TX              33  63  45  69  37 /   0   0   5   5   5
PARIS, TX             27  52  40  60  36 /   0   0   5   5   5
DENTON, TX            26  56  43  63  33 /   0   0   5   5   5
MCKINNEY, TX          27  55  42  63  35 /   0   0   5   5   5
DALLAS, TX            32  58  46  65  39 /   0   0   5   5   5
TERRELL, TX           31  59  44  65  36 /   0   0   5   5   5
CORSICANA, TX         35  60  45  67  39 /   0   0   5   5   5
TEMPLE, TX            36  65  44  70  38 /   0   0   5   5   5
MINERAL WELLS, TX     27  59  40  65  32 /   0   0   5   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

 /
Hazardous weather outlook, Jan 31, 2:43 PM CST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
243 PM CST THU JAN 31 2013

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
243 PM CST THU JAN 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

38 drought. Local standard time, as filed.

Drought, Montague

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Montague forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
33.676, -97.725 (the zone’s center; the record gives no point)

Montague County began the month of February with extreme drought conditions in place county-wide. Beneficial rain during the second half of the month allowed conditions to improve some, however, the drought was still classified as extreme by the U.S. Drought Monitor over the southern half of the county at the end of the month.

Drought, Cooke

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Cooke forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
33.639, -97.213 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, extreme drought conditions were in place across Cooke County at the beginning of February. Conditions improved some during the second half of the month due to modest rainfall amounts. However, conditions were still severe across most of the county with a few areas remaining in the extreme category at the month's end.

Drought, Grayson

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Grayson forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
33.627, -96.678 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, drought conditions were predominately in the severe category across Grayson County, with areas over the far western portions of the county experiencing extreme drought throughout the month.

Drought, Fannin

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Fannin forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
33.594, -96.107 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, Severe drought conditions were in place across Fannin County at the beginning of February and persisted through the end of the month.

Drought, Lamar

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Lamar forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
33.667, -95.571 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, Severe drought conditions were in place across Lamar County at the beginning of February and persisted through the end of the month.

Drought, Delta

When
February 1, 12:00 AM CST to February 15, 11:59 PM CST
Where
Delta forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
33.386, -95.672 (the zone’s center; the record gives no point)

Severe drought conditions during the first half of February improved to moderate drought midway through the month. Drought conditions remained in the moderate category through the end of February.

Drought, Young

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Young forecast zone
Crop damage
$5,000
Reported by
Drought Monitor
Coordinates
33.177, -98.688 (the zone’s center; the record gives no point)

Young County experienced the most severe drought conditions of all 46 north Texas counties, reaching the exceptional drought category across the western half of the county for the entire month. Otherwise, extreme drought conditions were in place across the rest of the county.

Drought, Jack

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Jack forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
33.234, -98.172 (the zone’s center; the record gives no point)

Jack County was generally split between extreme drought conditions across the northwest half of the county, and severe drought conditions across the southeast half, for the month of February.

Drought, Wise

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Wise forecast zone
Reported by
Drought Monitor
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

Extreme drought conditions affected only the far northern reaches of Wise county during the month of February. Otherwise, drought conditions remained in the severe category.

Drought, Denton

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Denton forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
33.205, -97.117 (the zone’s center; the record gives no point)

Denton County spent all of the month of February in the grip of a severe drought. The exception was over the northern and northwestern-most portions of the county, where drought conditions were extreme for a good part of the month.

Drought, Collin

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Collin forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
33.188, -96.572 (the zone’s center; the record gives no point)

The severe drought that was in place across Collin County at the beginning of the month improved to moderate drought across the southern half of the county by February 12. The severe drought remained in place across the northern third of the county for the rest of the month, with moderate drought conditions remaining elsewhere.

Drought, Hunt

When
February 1, 12:00 AM CST to February 15, 11:59 PM CST
Where
Hunt forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
33.124, -96.085 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, Hunt County began the month of February with ongoing severe drought conditions in place. Conditions improved to moderate drought by the middle of February and remained as such through the end of the month.

Drought, Hopkins

When
February 1, 12:00 AM CST to February 11, 11:59 PM CST
Where
Hopkins forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
33.150, -95.564 (the zone’s center; the record gives no point)

Severe drought over the western third of Hopkins County at the beginning of February improved to moderate drought by the end of week two, and remained as such through the end of the month. The rest of Hopkins County was classified as moderate drought for the whole month.

Drought, Stephens

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Stephens forecast zone
Crop damage
$5,000
Reported by
Drought Monitor
Coordinates
32.736, -98.836 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, Stephens County was in an extreme drought at the beginning of February, and remained as such through the entire month.

Drought, Palo Pinto

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Palo Pinto forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
32.753, -98.313 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, severe drought conditions were in place the entire month over all but the far southeastern portions of the county.

Drought, Parker

When
February 1, 12:00 AM CST to February 11, 11:59 PM CST
Where
Parker forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
32.778, -97.805 (the zone’s center; the record gives no point)

Severe drought conditions in place at the beginning of February improved during week 2, becoming categorized as moderate by February 12 and remaining as such through the end of the month.

Drought, Tarrant

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Tarrant forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

Severe drought conditions in place at the beginning of February improved to moderate over all but the far southern portions of the county by February 12. Severe and extreme drought remained in place just north of the Tarrant/Johnson County line through the end of the month.

Drought, Rockwall

When
February 1, 12:00 AM CST to February 11, 11:59 PM CST
Where
Rockwall forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
32.898, -96.408 (the zone’s center; the record gives no point)

Severe/D2 drought conditions at the beginning of the month improved to moderate by February 12, and remained as such through the end of the month.

Drought, Rains

When
February 1, 12:00 AM CST to February 15, 11:59 PM CST
Where
Rains forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
32.870, -95.793 (the zone’s center; the record gives no point)

Severe/D2 drought conditions in place across most of Rains County at the beginning of February improved to D1/ moderate by the middle of the month.

Drought, Eastland

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Eastland forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
32.327, -98.832 (the zone’s center; the record gives no point)

For all of February, Eastland County experienced extreme/D3 drought conditions over the northwestern quarter of the county with severe/D2 drought conditions elsewhere.

Drought, Erath

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Erath forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
32.236, -98.218 (the zone’s center; the record gives no point)

Severe/D2 drought conditions plagued most of Erath County during the entire month of February. The far southern portions of the county were even classified in the extreme/D3 category for the whole month.

Drought, Hood

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Hood forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
32.430, -97.832 (the zone’s center; the record gives no point)

Severe drought/D2 conditions in place county-wide at the beginning of February had retreated and improved to moderate across the northern half of the county by the second week. The county remained split between severe drought to the south and moderate drought to the north for the rest of the month.

Drought, Somervell

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Somervell forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
32.222, -97.774 (the zone’s center; the record gives no point)

Extreme/D3 conditions were in place over all of Somervell County at the beginning of February, and remained in place through the end of the month.

Drought, Johnson

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Johnson forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
32.379, -97.366 (the zone’s center; the record gives no point)

Johnson County began the month of February with extreme/D3 conditions over the western two-thirds of the county, and severe/D2 conditions over the eastern third of the county. These conditions remained in place through the end of the month.

Drought, Ellis

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Ellis forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
32.348, -96.794 (the zone’s center; the record gives no point)

Severe/D2 drought conditions were felt over only the far western reaches of the county, with moderate/D1 conditions elsewhere, during the entire month of February 2013.

Drought, Comanche

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Comanche forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
31.948, -98.558 (the zone’s center; the record gives no point)

Severe/D2 drought conditions were in place county-wide at the beginning of February, and remained in place through the end of the month.

Drought, Bosque

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Bosque forecast zone
Crop damage
$5,000
Reported by
Drought Monitor
Coordinates
31.900, -97.634 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, extreme/D3 drought conditions were in place across all of Bosque County for the entire month of February.

Drought, Hill

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Hill forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
31.991, -97.132 (the zone’s center; the record gives no point)

Hill County began the month of February 2013 with extreme/D3 conditions over the western third of the county, and D2/severe drought conditions across the rest of the county. By the second week in February, the eastern third of the county improved to moderate/D1 drought. That left the central third of the county in severe/D2 drought, and the western third in D3/extreme drought; and these conditions continued through the end of the month.

Drought, Navarro

When
February 1, 12:00 AM CST to February 11, 11:59 PM CST
Where
Navarro forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
32.047, -96.472 (the zone’s center; the record gives no point)

Severe/D2 drought plagued only the southwestern quarter of the county during the first week of the month. By week 2, all of the couty had improved to D1 status or better, with the improved conditions persisting through the end of the month.

Drought, Mills

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Mills forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
31.495, -98.595 (the zone’s center; the record gives no point)

Mills County began February with severe/D2 drought conditions county-wide. Around the middle of the month, the southern half of the county had deteriorated to extreme/D3 drought status, with severe drought remaining across the northern half. These conditions persisted through the end of the month.

Drought, Hamilton

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Hamilton forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
31.705, -98.111 (the zone’s center; the record gives no point)

Severe/D2 drought conditions plagued Hamilton County for the entire month of February, with a few areas on the extreme east and southeast portions of the county reaching extreme/D3 levels.

Drought, McLennan

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
McLennan forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
31.552, -97.202 (the zone’s center; the record gives no point)

Severe/D2 conditions in place at the beginning of the month improved to D1/moderate drought over all but the western third of the county by week 2. Conditions then remained as such thorugh the end of the month.

Drought, Coryell

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Coryell forecast zone
Crop damage
$3,000
Reported by
Drought Monitor
Coordinates
31.391, -97.799 (the zone’s center; the record gives no point)

Extreme/D3 drought plagued the northwestern two-thirds of Coryell County, while D2 conditions were prominent over the southeastern third of the county. These conditions were in place for the entire month.

Drought, Limestone

When
February 1, 12:00 AM CST to February 11, 11:59 PM CST
Where
Limestone forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
31.546, -96.580 (the zone’s center; the record gives no point)

Severe/D2 drought over the northern third of Limestone County at the beginning of February improved to moderate/D1 during the second week of the month. These improved conditions lasted for the rest of the month.

Drought, Lampasas

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Lampasas forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
31.196, -98.241 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, all but the southern-most portions of Lampasas County were described as being in extreme/D3 drought for the entire month of February 2013.

Drought, Bell

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Bell forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, Bell County experienced severe/D2 drought conditions for the entire month of February 2013.

Drought, Falls

When
February 1, 12:00 AM CST to February 11, 11:59 PM CST
Where
Falls forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
31.253, -96.936 (the zone’s center; the record gives no point)

Severe drought conditions were in place over the western two-thirds on Falls County at the beginning of February. By week 2, conditions had improved to moderate/D1 severity over all of the county, and remained as such through the end of the month.

Drought, Milam

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Milam forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
30.786, -96.977 (the zone’s center; the record gives no point)

According to the U.S. Drought Monitor, severe/D2 drought conditions covered the western half of the county for all of February, while moderate/D1 conditions affected the eastern half.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 430794, 430820, 430825, 430834, 430835, 431433, 431454, 431456, 431457, 431458, 431459, 431461, 431463, 431464, 431744, 431746, 431748, 431750, 434799, 435140, 435141, 435142, 435143, 435145, 435146, 435147, 435148, 435149, 435152, 435159, 435165, 435167, 435168, 435169, 435424, 435425, 435426, 435428.